TOXICOLOGY QUESTION OF THE WEEK
May 26, 2023
What weight loss supplement causes cardiac glycoside toxicity?
This month, the American College of Medical Toxicology Fellows presented an interesting case. Here is a brief synopsis.
A 55-year-old woman ordered a weight loss supplement on Amazon. Shortly after taking it, she felt unwell and went to the ED. She appeared weak and pale. On arrival, her HR was 73 bpm, and her blood pressure was 138/59 mm Hg. Over the next 10 hours, the heart rate decreased to 39 bpm with 38-second pauses. RR went from 24 to 12. Blood pressure fluctuated. Abnormal lab included a potassium of 5.9 mEq/L. EKG revealed bradycardia and scooped t waves. What would you consider administering?
Answer: Digoxin-specific immune fragments (Fab)
The patient had ordered “neuz de la India,” which is marketed as a natural product containing candlenut (Aleurites moluccana) to facilitate weight loss. The main side effects of Candlenut, a relative of macadamia nuts, are abdominal pain, vomiting, and diarrhea.
However, candlenuts look very much like yellow oleander seeds, which contain cardiac glycosides (digoxin is a cardiac glycoside). Patients that ingest yellow oleander seeds and present with unstable bradyarrhythmia and hyperkalemia should receive Fab. Resolution of toxicity may require many vials of Fab-more than the usual treatment of digoxin toxicity. Many hospitals do not stock a large number of Fab vials as the cost is almost $5000/vial.
The patient received Fab and did well.
The tox team ordered another packet of “neuz de la India” from Amazon and sent it to the Maryland public health lab. Analysis revealed digitoxigenin, which is a cardenolide (i.e., a glycoside able to inhibit the cardiac Na/K ATPase pump). Digitoxigenin can be extracted from digitalis lanata leaves. The FDA and other governmental agencies are currently addressing the removal of the product from the market.
1. Corcoran J, Gray T, Bangh S et al. Fatal Yellow Oleander Poisoning Masquerading as Benign Candlenut Ingestion Taken for Weight Loss. JEM 2020 (6) 209-212
2. Cole J, Corcoran J. Yellow Oleander, a source of toxic cardiac glycosides, may be substituted for candlenut when taken as a weight-loss supplement. Cardiology in the Young 2020 (30)1755-1756
Question submitted by Donna Seger
Comment: I was going to include a picture of candlenuts and yellow oleander seeds, but they looked exactly the same. A product you order on the internet can contain anything. When you are treating an unknown toxin, rely on the expert help of toxicologists to sort out the differential. Usually, treatment is based on presenting signs and symptoms without toxicological analytical confirmation. Suggestion: do not order weight loss products on the Internet. ds
I am interested in any questions you would like addressed in the Question of the Week. Please email me with any suggestions at email@example.com.
For the Residents who are leaving Vanderbilt and would like to continue to receive the Question of the Week, please send me your new email address.
DONNA SEGER, MD
Department of Medicine
TENNESSEE POISON CENTER
24/7 FREE MEDICAL HOTLINE
POISON HELP | 800.222.1222